Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 88, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 12, 2005, 5:38 PM CDT for Story County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 5:38 PM CDT (22:38 UTC)
- Expired
- May 12, 2005, 6:39 PM CDT
- In force
- 61 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Story County, IA
The radar
The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 440 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 122238
SVRDMX
IAC169-122330-
/O.NEW.KDMX.SV.W.0088.050512T2238Z-050512T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT THU MAY 12 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STORY COUNTY IN CENTRAL IOWA.
* UNTIL 630 PM CDT.
* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR HUXLEY...OR 26 MILES NORTH OF DES MOINES...
AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR NEVADA BY 555 PM CDT.
5 MILES SOUTHEAST OF ROLAND BY 610 PM CDT.
NEAR MCCALLSBURG BY 620 PM CDT.
NEAR ZEARING BY 625 PM CDT.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4194 9363 4193 9347 4210 9325 4219 9327
4221 9351
$$
COGIL2 follow-up statements
000
WWUS53 KDMX 122312
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT THU MAY 12 2005
IAC169-122330-
/O.CON.KDMX.SV.W.0088.000000T0000Z-050512T2330Z/
STORY IA-
612 PM CDT THU MAY 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN STORY
COUNTY UNTIL 630 PM CDT...
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STORY COUNTY HAS
BEEN CANCELED...
AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTHEAST OF NEVADA...OR 36 MILES NORTH OF
DES MOINES...AND MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE...
5 MILES SOUTHEAST OF MCCALLSBURG BY 620 PM CDT.
NEAR ZEARING BY 625 PM CDT.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
LAT...LON 4204 9354 4200 9337 4210 9325 4219 9327
4221 9351
$$
COGIL000
WWUS53 KDMX 122339
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT THU MAY 12 2005
IAC169-122349-
/O.EXP.KDMX.SV.W.0088.000000T0000Z-050512T2330Z/
STORY IA-
639 PM CDT THU MAY 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STORY COUNTY HAS
BEEN ALLOWED TO EXPIRE...
AT 636 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
LAT...LON 4204 9354 4200 9337 4210 9325 4219 9327
4221 9351
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:00 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 12, 3:00 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT THU MAY 12 2005 .DISCUSSION... CONCERNS MAINLY IN THE SHORT TERM AS SEVERE WX AND FLOODING EXPECTED OVER SOUTHERN PORTIONS OF THE STATE THIS WITH FLOODING LAT5E TONIGHT. LOOKING AT SVR THREAT FIRST BOUNDARY JUST SOUTH OF THE AREA HOWEVER AS STRONG S/W COMES OUT ALONG WITH SEVERAL MINOR WAVES INTO AREA OF SHARP CONTRAST GOOD LIFT IMPRESSIVE DYNAMICAL FIELDS RESULT IN CATEGORICAL POPS. LOW FLASH FLOOD GUIDANCE AND LAST SEVERAL DAYS OF HEAVY RAINS IN MANY AREAS BRING LIKELIHOOD OF FLOODING LATER TONIGHT. TEMPERATURES ONCE AGAIN DIFFICULT AS VERY COOL AIRMASS BRING SHARP CONTRAST IN THE STATE FROM NORTHEAST TO SOUTH. RAIN SHOULD BE ENDING BY FRIDAY AFTN AS SUPPORT LEAVES THE STATE WITH A PROGRESSIVE SYSTEM IAW WITH ALL THE MODELS. LITTLE LARGE MODERATION IN TEMPERATURES WITH HIGHS IN THE 60S AS UPPER TROF STILL INVOF IOWA AND UPPER MIDWEST.. LOOKING INTO THE EARLY PORTION OF THE WEEKEND EXPECT DRY WEATHER THOUGH RAIN WILL NOT BE FAR JUST TO OUR SOUTH AND EAST OUTSIDE CWA. IN LONGER TERM SUNDAY ANOTHER DAY OF 60S THOUGH DRY. UPPER RIDGE FINALLY MOVES INTO THE AREA LATE SUNDAY NIGHT. TEMPERATURES BEGIN TO MODERATE INTO THE 70S DURING EXTENDED FORECAST. MAIN CONCERN IN LONGER TERM IS SYSTEM THAT MOVES INTO THE STATE AND MODEL TREND IS SLOWING BEGINNING OF RAIN. HAVE LEFT VERY LOW POPS NW HWVR BELIEVE MAIN THREAT WILL BE TUESDAY THEN SYSTEM WILL BE OUT OF THE AREA. HAVE LEFT REMAINDER OF THE FORECAST DRY ATTM. IN LONGER TERM && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH OVERNIGHT (6PM-6AM) FM DENISON TO AMES TO WATERLOO && $$FORSTER
Hazardous weather outlook, May 12, 6:54 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DES MOINES IA 654 AM CDT THU MAY 12 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-131115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 654 AM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL THIRD OF IOWA INCLUDING PORTIONS OF WEST CENTRAL IOWA . .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TODAY. A FEW STORMS MAYBE SEVERE SOUTH OF INTERSTATE 80 AFTER 5 PM...WITH LARGE HAIL AND DAMAGING WIND THE MOST LIKELY EXTREMES. HEAVY RAIN IS LIKELY SOUTH OF HIGHWAY 20...AND EAST OF A LINE FROM FORT DODGE TO CRESTON. AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS WILL BE PREVALENT ON FRIDAY WITH SOME THUNDERSTORMS SOUTH OF INTERSTATE 80...BUT THE THREAT OF SEVERE WEATHER WILL BE LOW. THE NEXT CHANCES FOR SEVERE WEATHER MAY OCCUR LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY IN SOUTHERN IOWA. MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:22 PM CDT | Flash Flood Warning | DMX | Cass | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.